Tornadoes · United States · Illinois · 2025

Unrated tornado, Campbell, Illinois, April 30, 2025

This Unrated tornado ran 0.5 miles across Coles County on April 30, 2025, touching down at 9:03 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
April 30, 2025
Touchdown
9:03 PM CDT (02:03 UTC)
Lifted
9:04 PM CDT (02:04 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Coles County
Touchdown point
39.401, -88.242
Lift-off point
39.405, -88.235
Record number
2504302003-01

The damage survey

1 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU.

  • Picture evidence of a tornado touchdown 3 miles southeast of Lerna along E County Rd 210 N. No damage reported.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A warm front lifting northward into south-central Illinois triggered scattered supercell thunderstorms along and south of the I-72 corridor during the evening of April 30th. Two brief EF-U tornadoes touched down...one in Effingham County and the other in Coles County. Other cells dropped hail as large as ping-pong balls (1.5 in diameter) in Owaneco in Christian County.

Video evidence showed a tornado touched down just west of North County Road 1270 East and south of East County Road 210 North about 2 miles north of Janesville at 9:03 PM CDT. The tornado tracked northeastward and quickly dissipated at 9:04 PM CDT. No damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

25 minutes of warning. NWS ILX issued a tornado warning for this county at 01:38 UTC, 25 minutes before the tornado touched down, in force until 02:15 UTC.

The county was under a tornado watch, issued at 21:41 UTC and running to 02:54 UTC.

Issued (UTC)ExpiredProductOffice
21:41 UTC02:54 UTCTornado WatchILX
01:38 UTC02:15 UTCTornado WarningILX
02:46 UTC03:04 UTCSevere Thunderstorm WarningILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Apr 30, 7:20 PM CDT, 1 hour 43 minutes earlier. Its key messages:

  • There is a level 2 of 5 (slight risk) late this afternoon and this evening covering mainly southeast Illinois. Large hail, damaging winds, and a tornado or two are possible.
  • Showers and storms through tonight may generate heavy rain, leading to localized ponding of water in typical flood prone areas. There is a level 1 of 4 (marginal) risk for excessive rainfall.
  • Tomorrow, there is a level 1 of 5 (marginal) risk for severe weather southeast of a Springfield to Bloomington line. Wind and hail are the main risks.
Area forecast discussion, Apr 30, 7:20 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
720 PM CDT Wed Apr 30 2025

.KEY MESSAGES...

- There is a level 2 of 5 (slight risk) late this afternoon and
  this evening covering mainly southeast Illinois. Large hail,
  damaging winds, and a tornado or two are possible.

- Showers and storms through tonight may generate heavy rain,
  leading to localized ponding of water in typical flood prone
  areas. There is a level 1 of 4 (marginal) risk for excessive
  rainfall.

- Tomorrow, there is a level 1 of 5 (marginal) risk for severe
  weather southeast of a Springfield to Bloomington line. Wind
  and hail are the main risks.

&&

.UPDATE...
Issued at 720 PM CDT Wed Apr 30 2025

Forecast concern over the next couple hours is isolated supercells
near the I-70 corridor, where a Tornado Watch is in effect until
10 PM. Forcing is on the weak side, resulting in sparse coverage,
however the thermodynamic environment shows around 50 kt
effective deep layer shear on the northern edge of a 1000 J/kg
MLCAPE gradient. The storms we are watching are north of the warm
front, which was analyzed near I-64, and with favorably backed
winds, simulated hodographs over SE IL show good curvature in the
low levels. Thus tornadoes and hail will be a concern with the
strongest cells until instability diminishes later this evening.
Aside from the severe risk, a general uptick in coverage of
showers/storms is expected this evening and overnight over much of
the CWA ahead of a weak wave of low pressure. Locally heavy rain
will be the main feature of these storms, with latest CAMs showing
pockets of 1-2"+ rainfall overnight.

25

&&

.DISCUSSION...

Main concern in the near term will be the potential for a few
severe thunderstorms with the main concern southeast of a
Taylorville to Paris line tonight. Latest satellite imagery is
showing significant clearing in the wake of this morning's MCS
with stable wave clouds along the warm front and cloud streets
to the south. The RAP is showing this warm front moving north
into the southeast Illinois counties with MLCAPES increasing
into the 1000-2000 J/kg range with deep layer shear of 40-50
knots supporting a few organized multicells and supercells late
this afternoon into this evening. Large hail, damaging winds,
and a tornado or two will be possible with the strongest storms,
particularly along the warm front where there will be the best
low level curvature. Locally heavy rainfall is also possible
given PWATS near 1.75" and the potential for training.

The showers and thunderstorms will then lift north overnight
with the warm front before a upper trough will move across the
area along with an attendant cold on Friday. Have gone with
likely/ categorical PoPs along the front. There remains some
potential for a few severe thunderstorms over the eastern half
of the CWA on Thursday afternoon into early evening, with large
hail and damaging winds being the main threat. The chance for
showers and thunderstorms will diminish overnight on Thursday
night as this first trough moves off to the east.

There will be additional chances for showers Friday through
Sunday as the LREF is showing a trough moving across the area
into Sunday with 20 to 40% of the ensemble members producing
rain during this period. After a brief cool down over the
weekend, the NBM is showing temperatures warming back up
next week.

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 602 PM CDT Wed Apr 30 2025

MVFR ceilings, with patches of VFR were common across central IL
early this evening. This will continue for the next several hours,
while scattered showers and a few storms increase from the south,
associated with an approaching warm front. IFR ceilings are
forecast to slowly spread west to east across central IL
overnight, persisting into late morning then lifting and
scattering out during the afternoon. Scattered showers and a few
storms are possible on Thursday but expected coverage is too low
to include at this range. East winds tonight will veer south with
the warm frontal passage late, then continue to veer west by Thu
afternoon. 20-25 kt gusts will be common for much of the daylight
hours, particularly near/east of I-55.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 30, 3:19 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
319 PM CDT Wed Apr 30 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-012030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
319 PM CDT Wed Apr 30 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will develop this afternoon near and south of
Interstate 70 with the threat diminishing before 9pm. The main
concerns with these storms include large hail to the size of ping
pong balls, thunderstorm wind gusts exceeding 60 mph, and a tornado.

Otherwise, a corridor of heavy rainfall will develop in the vicinity
of the Illinois River Valley late this evening with some localized
amounts up to 3 inches possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few stronger storms may develop Friday afternoon through early
Friday evening in areas east of Interstate 55. The main concerns will
be large hail up to 1 inch, and damaging thunderstorm wind gusts up
to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MJA

In the hours before

Local storm report, Apr 30, 8:23 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
823 PM CDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Funnel Cloud     3 SSW Sigel             39.18N 88.52W
04/30/2025                   Effingham          IL   Broadcast Media

            A funnel cloud was reported by broadcast
            media north of Effingham along highway 45.

&&

RAC
Local storm report, Apr 30, 8:35 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
835 PM CDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     Hail             1 NE Rosamond           39.39N 89.15W
04/30/2025  M1.00 Inch       Christian          IL   Trained Spotter

&&

RAC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

2.1 hours before the tornado, 89 km from the path. May 1, 2025.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -87684, lifted condensation level 796 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-05-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 135 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-87684 J/kg
Surface CAPE
4 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

9.9 hours after it, 89 km from the path. May 1, 2025.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 32 joules per kilogram, CIN -16, lifted condensation level 666 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-05-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 45 square meters per square second, 0 to 6 km bulk shear 31 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
292 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The radar

The Lincoln radar (KILX), 125 km away, was scanning. The volume nearest the touchdown began at 02:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:14 UTCTORNADO3 Nne EffinghamEffingham, ILSeveral videos of the tornado touching down just north of Effingham for about 1.5 miles. No damage reported.
01:14 UTCTORNADO3 Nne EffinghamEffingham, ILA brief touchdown of a tornado north of Effingham. Relayed via social media.
01:15 UTCFUNNEL CLOUD3 Ssw SigelEffingham, ILA funnel cloud was reported by broadcast media north of Effingham along highway 45.
01:50 UTCFUNNEL CLOUD1 Nw JanesvilleColes, ILA spotter relayed a photo of funnel cloud via social media between Janesville and Charleston.
02:03 UTCTORNADO2 N JanesvilleColes, ILPicture evidence of a tornado touching down. No damage reported.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2025 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of April 30, 2025

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 309:36 AM CDTEF0Collin, TX0.125
April 3010:59 AM CDTEF0Lamar, TX0.450
April 3012:34 PM CDTUnratedHaskell, OK0.1100
April 301:28 PM CDTUnratedHill, TX0.020
April 301:55 PM CDTEF0Sequoyah, OK0.3150$5,000
April 302:23 PM CDTEF1Sevier, AR4.3300$50,000
April 303:33 PM CDTUnratedHockley, TX1.330
April 306:30 PM CDTEF0Fayette, IL5.050$8,000
April 306:48 PM CDTEF2Fayette, IL4.3150$50,000
April 308:14 PM CDTUnratedEffingham, IL1.730

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.